Alert archive / Indiana / Winter Storm Watches in 2012

Winter Storm Watch 2, NWS Northern Indiana

February 22, 20125 counties in Indiana; 4 counties in Michigan

NWS Northern Indiana issued this winter storm watch at Feb 22, 2012, 10:00 PM EST for 5 counties in Indiana; 4 counties in Michigan. It took effect at Feb 23, 2012, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2012, 10:00 PM EST (03:00 UTC)
In effect from
Feb 23, 2012, 7:00 PM EST
Expired
Feb 23, 2012, 4:10 PM EST
In force
Issued by
NWS Northern Indiana

Counties Elkhart County, IN, LaGrange County, IN, Marshall County, IN, Starke County, IN, Steuben County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 37 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WWUS43 KIWX 230300
WSWIWX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 PM EST WED FEB 22 2012

...POTENTIAL HEAVY SNOW EVENT THURSDAY AFTERNOON THROUGH THURSDAY
NIGHT... 

.A DEVELOPING STORM SYSTEM WILL MOVE ACROSS THE GREAT PLAINS AND
INTO THE WESTERN GREAT LAKES REGION THURSDAY EVENING. THIS SYSTEM
WILL SPREAD PRECIPITATION INTO NORTHERN INDIANA AND SOUTHERN LOWER
MICHIGAN THURSDAY AFTERNOON...AND INTO NORTHWEST OHIO BY THURSDAY
EVENING. THE EXACT TRACK AND STRENGTH OF THIS STORM SYSTEM WILL
HAVE SIGNIFICANT BEARING AS TO THE PRECIPITATION TYPE AND AMOUNTS.

THERE IS THE POTENTIAL FOR 6 INCHES OR MORE TOTAL SNOWFALL WITH
THIS SYSTEM...ESPECIALLY ALONG AND NORTH OF THE INDIANA TOLL ROAD.
THE BULK OF THE PRECIPITATION WILL GENERALLY FALL WITHIN A 12 HOUR
PERIOD...EXCEPT FOR SOME LAKE EFFECT SNOWFALL REMAINING DOWNWIND
OF LAKE MICHIGAN INTO EARLY FRIDAY MORNING. THERE IS ALSO THE
POTENTIAL...ESPECIALLY ALONG THE SOUTHERN FRINGE OF THE WINTER
STORM WATCH AREA...FOR A LARGE PART OF THE PRECIPITATION TO FALL
AS A MIXTURE OF RAIN AND SNOW...WHICH WOULD GREATLY LIMIT TOTAL
SNOWFALL AMOUNTS.

KEEP ABREAST OF THE LATEST INFORMATION REGARDING THIS POTENTIAL
WINTER STORM VIA LOCAL MEDIA...NOAA WEATHER RADIO OR ONLINE AT 
WEATHER.GOV/IWX.

INZ003>007-012-014-MIZ077>081-231100-
/O.NEW.KIWX.WS.A.0002.120223T2100Z-120224T1200Z/
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-STARKE-MARSHALL-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KNOX...NORTH JUDSON...BASS LAKE...PLYMOUTH...BREMEN...CULVER...
NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...
CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...
MENDON...COLDWATER...BRONSON...HILLSDALE...LITCHFIELD...
JONESVILLE
1000 PM EST WED FEB 22 2012 /900 PM CST WED FEB 22 2012/

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
WINTER STORM WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY MORNING. 

HAZARDOUS WEATHER...

 * POTENTIAL FOR 6 INCHES OR MORE OF HEAVY WET SNOW. 

 * UNCERTAINTY REMAINS WITH RESPECT TO PRECIPITATION
   TYPE...INTENSITY AND TOTAL AMOUNTS.

IMPACTS...

 * POTENTIALLY DIFFICULT DRIVING CONDITIONS.

 * POTENTIALLY SLOW AND DANGEROUS THURSDAY EVENING
   COMMUTE...POSSIBLE IMPACT TO THE FRIDAY MORNING COMMUTE AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
3 follow-up statements
957 
WWUS43 KIWX 230910
WSWIWX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 AM EST THU FEB 23 2012

...POTENTIAL FOR HEAVY WET SNOW TONIGHT INTO FRIDAY MORNING ACROSS
FAR NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN...

.A DEVELOPING STORM SYSTEM WILL MOVE ACROSS THE GREAT PLAINS AND
INTO THE WESTERN GREAT LAKES REGION TONIGHT. THIS SYSTEM WILL SPREAD
PRECIPITATION INTO NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN
THIS AFTERNOON INTO EARLY THIS EVENING. THE EXACT TRACK AND
STRENGTH OF THIS STORM SYSTEM WILL HAVE SIGNIFICANT BEARING AS TO
THE PRECIPITATION TYPE AND AMOUNTS.

THERE IS THE POTENTIAL FOR 6 INCHES OR MORE OF TOTAL SNOWFALL WITH
THIS SYSTEM...ESPECIALLY ALONG AND NORTH OF THE INDIANA TOLL
ROAD. THE BULK OF THE PRECIPITATION WILL GENERALLY FALL WITHIN A
12 HOUR PERIOD...EXCEPT FOR SOME LAKE EFFECT SNOWFALL REMAINING
DOWNWIND OF LAKE MICHIGAN INTO EARLY FRIDAY MORNING. THERE IS
ALSO THE POTENTIAL...ESPECIALLY ALONG THE SOUTHERN FRINGE OF THE
WINTER STORM WATCH AREA...FOR A LARGE PART OF THE PRECIPITATION
TO FALL AS A MIXTURE OF RAIN AND SNOW...WHICH WOULD GREATLY LIMIT
TOTAL SNOWFALL AMOUNTS.

KEEP ABREAST OF THE LATEST INFORMATION REGARDING THIS POTENTIAL
WINTER STORM VIA LOCAL MEDIA...NOAA WEATHER RADIO OR ONLINE AT
WEATHER.GOV/IWX.

INZ003>007-012-014-MIZ077>081-231715-
/O.EXT.KIWX.WS.A.0002.120224T0000Z-120224T1500Z/
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-STARKE-MARSHALL-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KNOX...NORTH JUDSON...BASS LAKE...PLYMOUTH...BREMEN...CULVER...
NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...
CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...
MENDON...COLDWATER...BRONSON...HILLSDALE...LITCHFIELD...
JONESVILLE
410 AM EST THU FEB 23 2012 /310 AM CST THU FEB 23 2012/

...WINTER STORM WATCH NOW IN EFFECT FROM THIS EVENING THROUGH
FRIDAY MORNING...

THE WINTER STORM WATCH IS NOW IN EFFECT FROM THIS EVENING THROUGH
FRIDAY MORNING. 

HAZARDOUS WEATHER...

 * TIMING...A MIXTURE OF RAIN AND SNOW IS EXPECTED TO DEVELOP THIS
   AFTERNOON...LIKELY CHANGING OVER TO ALL SNOW THIS EVENING. THE
   SNOW MAY BE HEAVY AT TIMES BEFORE GRADUALLY TAPERING OFF FRIDAY
   MORNING. 

 * ACCUMULATIONS IN EXCESS OF 6 INCHES ARE POSSIBLE IN SOME AREAS.

 * UNCERTAINTY REMAINS WITH RESPECT TO PRECIPITATION TYPE...
   INTENSITY AND TOTAL AMOUNTS. 

IMPACTS...

 * HEAVY WET SNOW MAY FALL AT RATES GREATER THAN AN INCH PER HOUR
   THURSDAY NIGHT RESULTING IN QUICK ACCUMULATION OF WET SNOW ON
   AREA ROADWAYS. THIS WILL LIKELY RESULT IN SLIPPERY AND
   POTENTIALLY HAZARDOUS TRAVEL CONDITIONS.

 * FRIDAY MORNING COMMUTE DELAYS POSSIBLE FROM THE HEAVY SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
488 
WWUS43 KIWX 231619
WSWIWX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EST THU FEB 23 2012

...POTENTIAL FOR HEAVY WET SNOW TONIGHT INTO FRIDAY MORNING
ACROSS FAR NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN...

.A DEVELOPING STORM SYSTEM WILL MOVE ACROSS THE GREAT PLAINS AND
INTO THE WESTERN GREAT LAKES REGION TONIGHT. THIS SYSTEM WILL
SPREAD PRECIPITATION INTO NORTHERN INDIANA AND SOUTHERN LOWER
MICHIGAN THIS AFTERNOON INTO EARLY THIS EVENING. THE EXACT TRACK
AND STRENGTH OF THIS STORM SYSTEM WILL HAVE SIGNIFICANT BEARING
AS TO THE PRECIPITATION TYPE AND AMOUNTS.

THERE IS THE POTENTIAL FOR 6 INCHES OR MORE OF TOTAL SNOWFALL
WITH THIS SYSTEM...ESPECIALLY ALONG AND NORTH OF THE INDIANA TOLL
ROAD. THE BULK OF THE HEAVIEST SNOW IS EXPECTED FROM LATE THIS
EVENING INTO EARLY FRIDAY MORNING...EXCEPT FOR SOME LAKE EFFECT
SNOWFALL REMAINING DOWNWIND OF LAKE MICHIGAN INTO EARLY FRIDAY
MORNING. THERE IS ALSO THE POTENTIAL...ESPECIALLY ALONG THE
SOUTHERN FRINGE OF THE WINTER STORM WATCH AREA...FOR A LARGE PART
OF THE PRECIPITATION TO FALL AS A MIXTURE OF RAIN AND SNOW...WHICH
WOULD GREATLY LIMIT TOTAL SNOWFALL AMOUNTS.

KEEP ABREAST OF THE LATEST INFORMATION REGARDING THIS POTENTIAL
WINTER STORM VIA LOCAL MEDIA...NOAA WEATHER RADIO OR ONLINE AT
WEATHER.GOV/IWX.

INZ003>007-012-014-MIZ077>081-240030-
/O.CON.KIWX.WS.A.0002.120224T0000Z-120224T1500Z/
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-STARKE-MARSHALL-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KNOX...NORTH JUDSON...BASS LAKE...PLYMOUTH...BREMEN...CULVER...
NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...
CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...
MENDON...COLDWATER...BRONSON...HILLSDALE...LITCHFIELD...
JONESVILLE
1119 AM EST THU FEB 23 2012 /1019 AM CST THU FEB 23 2012/

...WINTER STORM WATCH REMAINS IN EFFECT FROM 7 PM EST /6 PM CST/
THIS EVENING THROUGH FRIDAY MORNING...

HAZARDOUS WEATHER...

 * TIMING...A MIXTURE OF RAIN AND SNOW IS EXPECTED TO DEVELOP THIS
   AFTERNOON. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED THIS
   AFTERNOON. PRECIPITATION WILL BECOME MORE WIDESPREAD THIS
   EVENING AND WILL LIKELY BE IN THE FORM OF A RAIN SNOW MIX
   BEFORE BECOMING ALL SNOW LATE THIS EVENING INTO THE OVERNIGHT. THE
   SNOW MAY BE HEAVY AT TIMES BEFORE GRADUALLY TAPERING OFF FRIDAY
   MORNING.

 * ACCUMULATIONS IN EXCESS OF 6 INCHES ARE POSSIBLE IN SOME 
   AREAS.

 * UNCERTAINTY REMAINS WITH RESPECT TO PRECIPITATION TYPE... 
   INTENSITY AND TOTAL AMOUNTS. 

IMPACTS...

 * HEAVY WET SNOW MAY FALL AT RATES GREATER THAN AN INCH PER 
   HOUR THURSDAY NIGHT RESULTING IN QUICK ACCUMULATION OF WET 
   SNOW ON AREA ROADWAYS. THIS WILL LIKELY RESULT IN SLIPPERY 
   AND POTENTIALLY HAZARDOUS TRAVEL CONDITIONS. 

 * FRIDAY MORNING COMMUTE DELAYS POSSIBLE FROM THE HEAVY SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
935 
WWUS43 KIWX 232110
WSWIWX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EST THU FEB 23 2012

...POTENTIAL FOR HEAVY WET SNOW TONIGHT INTO FRIDAY MORNING
ACROSS FAR NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN...

.A STORM SYSTEM MOVING OUT OF THE CENTRAL PLAINS WILL APPROACH THE
SOUTHERN GREAT LAKES REGION LATE TONIGHT. INCREASED MOISTURE WILL
LIFT NORTHWARD AHEAD OF THIS SYSTEM ALLOWING FOR INCREASED
COVERAGE OF RAIN EARLY THIS EVENING. RAIN WILL BECOME MIXED WITH
SNOW BY MID TO LATE EVENING...AND CHANGE TO ALL SNOW DURING THE
OVERNIGHT HOURS ACROSS FAR NORTHERN INDIANA INTO SOUTHERN LOWER
MICHIGAN. 

THERE IS THE POTENTIAL OF 3 TO 7 INCHES OF SNOW WITH THIS SYSTEM 
ESPECIALLY ALONG AND NORTH OF THE INDIANA TOLL ROAD. THE BULK OF
THE HEAVIEST SNOW IS EXPECTED FROM LATE THIS EVENING INTO EARLY
FRIDAY MORNING...EXCEPT FOR SOME LAKE EFFECT SNOWFALL REMAINING
DOWNWIND OF LAKE MICHIGAN INTO FRIDAY NIGHT WHERE ADDITIONAL
SNOW ACCUMULATIONS WILL BE POSSIBLE. THERE IS THE POTENTIAL THAT
RAIN MIXING WITH THE SNOW FOR A LONGER DURATION MAY LIMIT STORM
TOTAL SNOWFALL ACCUMULATIONS ESPECIALLY SOUTH OF THE INDIANA TOLL
ROAD.

KEEP ABREAST OF THE LATEST INFORMATION REGARDING THIS POTENTIAL
WINTER STORM VIA LOCAL MEDIA...NOAA WEATHER RADIO OR ONLINE AT
WEATHER.GOV/IWX.

MIZ077>081-240515-
/O.UPG.KIWX.WS.A.0002.120224T0000Z-120224T1500Z/
/O.NEW.KIWX.WW.Y.0010.120224T0300Z-120224T1800Z/
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...
THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER...BRONSON...
HILLSDALE...LITCHFIELD...JONESVILLE
410 PM EST THU FEB 23 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
1 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 10 PM
THIS EVENING TO 1 PM EST FRIDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

HAZARDOUS WEATHER...

 * TIMING...RAIN ACROSS SOUTHERN LOWER MICHIGAN THIS EVENING WILL
   BECOME MIXED WITH SNOW LATE THIS EVENING...EVENTUALLY CHANGING
   TO ALL SNOW OVERNIGHT. PERIODS OF MODERATE TO OCCASIONALLY
   HEAVY SNOW ARE EXPECTED ESPECIALLY DURING THE OVERNIGHT HOURS.
   SNOW WILL BEGIN TO TAPER OFF IN INTENSITY BY MID MORNING FRIDAY
   AS THE SYSTEM PULLS OFF TO THE NORTHEAST. 

 * STORM TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 7 INCHES ARE
   EXPECTED BY LATE MORNING FRIDAY.

 * SOME UNCERTAINTY REMAINS WITH THE TIMING OF THE CHANGEOVER FROM
   RAIN TO SNOW WHICH WILL IMPACT STORM TOTAL SNOWFALL AMOUNTS.

IMPACTS...

 * HEAVY WET SNOW MAY FALL AT RATES GREATER THAN AN INCH PER HOUR
   LATE TONIGHT RESULTING IN QUICK ACCUMULATIONS OF WET SNOW ON
   AREA ROADWAYS. THIS WILL LIKELY RESULT IN SLIPPERY AND
   POTENTIALLY HAZARDOUS TRAVEL CONDITIONS.

 * FRIDAY MORNING COMMUTE DELAYS ARE LIKELY.

 * NORTHWEST WINDS WILL INCREASE ON FRIDAY RESULTING IN SOME
   BLOWING AND DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

INZ003>007-012-014-240515-
/O.UPG.KIWX.WS.A.0002.120224T0000Z-120224T1500Z/
/O.NEW.KIWX.WW.Y.0010.120224T0300Z-120224T1800Z/
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-STARKE-MARSHALL-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KNOX...NORTH JUDSON...BASS LAKE...PLYMOUTH...BREMEN...CULVER
410 PM EST THU FEB 23 2012 /310 PM CST THU FEB 23 2012/

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM EST /9 PM CST/
THIS EVENING TO 1 PM EST /NOON CST/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 10 PM
EST /9 PM CST/ THIS EVENING TO 1 PM EST /NOON CST/ FRIDAY. THE
WINTER STORM WATCH IS NO LONGER IN EFFECT.

 * TIMING...OCCASIONAL RAIN ACROSS FAR NORTHERN INDIANA THIS
   EVENING WILL BECOME MIXED WITH SNOW LATE THIS
   EVENING...EVENTUALLY CHANGING TO ALL SNOW OVERNIGHT. PERIODS OF
   MODERATE SNOW ARE EXPECTED ESPECIALLY DURING THE OVERNIGHT
   HOURS ESPECIALLY CLOSER TO THE INDIANA MICHIGAN STATELINE.
   FURTHER TO THE SOUTH...A MIX OF RAIN AND SNOW MAY PERSIST FOR A
   LONGER DURATION BEFORE CHANGING TO ALL SNOW WHICH WOULD LESSEN
   TOTAL SNOW ACCUMULATIONS. SNOW WILL BEGIN TO TAPER OFF IN
   INTENSITY BY MID MORNING FRIDAY AS THE SYSTEM PULLS OFF TO THE
   NORTHEAST.

 * STORM TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES ARE
   EXPECTED BY LATE MORNING FRIDAY...WITH THE GREATER
   ACCUMULATIONS EXPECTED CLOSER TO THE INDIANA MICHIGAN STATELINE.

 * SOME UNCERTAINTY REMAINS WITH THE TIMING OF THE CHANGEOVER FROM
   RAIN TO SNOW WHICH WILL IMPACT STORM TOTAL SNOWFALL AMOUNTS.

IMPACTS...

 * HEAVY WET SNOW MAY FALL AT RATES GREATER THAN AN INCH PER HOUR
   LATE TONIGHT RESULTING IN QUICK ACCUMULATION OF WET SNOW ON
   AREA ROADWAYS. THIS WILL LIKELY RESULT IN SLIPPERY AND
   POTENTIALLY HAZARDOUS TRAVEL CONDITIONS.

 * FRIDAY MORNING COMMUTE DELAYS ARE LIKELY. 

 * NORTHWEST WINDS WILL INCREASE ON FRIDAY RESULTING IN SOME
   BLOWING AND DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this winter storm watch went out at Feb 22, 7:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 22, 7:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
715 PM EST WED FEB 22 2012

.AVIATION /00 UTC TAFS/...
XTRMLY DIFFICULT FCST/LOW CONFIDENCE WRT TIMING OF PRECIP ONSET AND
TYPE RA VS SN VS MIXED RASN DVLPG BY MIDDAY THU IN RESPONSE TO
POTENT ENERGY EJECTING RAPIDLY EWD FM ERN MT TONIGHT AND INTO NRN
PLAINS BY MIDDAY THU. STRONG SFC CYCLOGENETIC RESPONSE THRU CNTL
PLAINS INTO MO TO SRN IN BY END OF FCST PD WITH ARDENT FGEN LIFT
MOVING INTO NRN IN. TRENDING TOWARD GFS/ECMWF FOR A SLOWER MORE SRLY
TRACK WHICH COULD YIELD ALL OR NEARLY ALL SNOW EVENT AT KSBN GIVEN
ONLY MEAGER DEPTH/LT 2KFT OF GT 0C WET BULB TEMPS. DYNAMIC AND
EVAPORATIVE COOLING OF COLUMN COINCIDENT WITH HIGH MOISTURE CONTENT
/3.5 TO 4 G/KG IN 1000-850MB LYR/ PER ECMWF PUSHES THE LIMIT OF
POTNL SCENARIOS...INCLUDING LIFR MOD TO BRIEFLY HEAVY BANDED
SNOWFALL ACRS XTRM NRN IN/SRN LWR MI...INCLUDING KSBN VCNTY. FURTHER
SOUTH AT KFWA SLIGHTLY HIR CONFIDENCE FOR LIGHTER MIXED PRECIP
THROUGH SRN PERIPHERY OF STRONGER LIFT MECHANISM AND MAINTAIN AOA
FUEL ALT CONDS FOR NOW.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

ATTENTION FOR THE SHORT TERM WILL FOCUS ON PRECIP TRENDS THIS
EVENING...AND THEN MORE WIDESPREAD PRECIP EVENT AND POTENTIAL
ACCUMULATING SNOW FOR THURSDAY NIGHT.

SEVERAL WEAK VORTICES ROTATING THROUGH LARGE SCALE UPPER TROUGH HAVE
INTERACTED WITH A STRONG LOW LEVEL BAROCLINIC ZONE ACROSS THE AREA
TO PRODUCE BANDED PRECIP TODAY IN THE FORM OF MAINLY SNOW SHOWERS.
REPORTS FROM ACROSS THE AREA INDICATE GENERALLY 1 TO 1.5 INCHES OF
SNOW THROUGH MIDDAY WITH MELTING RATES EQUALLING OR EXCEDING
SNOWFALL RATES FOR MUCH OF THE MID TO LATE AFTERNOON HOURS.
SECONDARY VORT WHICH REINTENSIFIED BANDING IS MOVING INTO WEST
CENTRAL INDIANA LATE THIS AFTERNOON AND SHOULD TAKE MAIN BAND ACROSS
FAR NORTHEAST INDIANA AND NORTHWEST OHIO EAST OF THE AREA BY MID
EVENING. ON ITS HEELS HOWEVER...IS ANOTHER COMPACT VORT MAX DROPPING
SOUTHEAST OUT OF NORTHERN IOWA THAT WILL TRACK ACROSS THE SOUTHERN
GREAT REGION LATER THIS EVENING. HAVE TRENDED CATEGORICAL POPS FOR
THE LATE AFTERNOON TO HIGH CHANCE NORTH/LOW CHANCE SOUTH LATER THIS
EVENING WITH FOCUS SHIFTING TO THIS NORTHERN IOWA VORT MAX. THERMAL
PROFILES WILL REMAIN ON THE MARGINAL SIDE IN TERMS OF RAIN/SNOW AND
HAVE CARRIED THIS MENTION THROUGH THE EVENING...ALTHOUGH TRENDS
ACROSS THE NORTH HAVE SUGGESTED PRECIP TYPE MAINLY SNOW. NAM
INGREDIENTS METHOD SUGGESTING SOME ENHANCED LOW/MID LEVEL
INSTABILITY MOVING INTO NORTHEAST INDIANA LATE THIS
AFTERNOON...COINCIDENT WITH LINGERING LOW LEVEL Q-VEC CONVG AND LOW
LEVEL FRONTOGENESIS FORCING. HAVE SEEN A RECENT UPSWING IN
SMALL...INTENSE...SHORT LIVED BANDED SEGMENTS PER RADAR IMAGERY
SUGGESTING THIS INCREASING INSTABILITY ALOFT. PROGRESSION OF THESE
BANDS AND MIX RAIN/SNOW SHOWERS SHOULD LIMIT SUBSTANTIAL
ACCUMULATIONS HOWEVER.

ATTENTION WILL THEN TURN TO DIGGING SHORT WAVE ACROSS THE PACIFIC
NORTHWEST THAT WILL AMPLIFY LATE TONIGHT INTO THURSDAY. LOW LEVEL
ISENTROPIC LIFT WILL COMMENCE LATE TONIGHT ACROSS THE MID MS RVR
VALLEY EVENTUALLY LIFTING INTO THE SOUTHERN PORTIONS OF THE FORECAST
AREA TOWARD MORNING. LOW LEVEL WET BULB EFFECTS SHOULD SUPPORT A
BRIEF PERIOD OF SNOW BEFORE PROFILES BECOME MORE SUPPORTIVE OF RAIN
IN THE AFTERNOON. SOME MINOR ACCUMULATIONS ARE POSSIBLE IF MORE
SUBSTANTIAL SNOWFALL RATES CAN BE MAINTAINED AS WAS THE CASE TODAY.
MAIN QUESTION WILL THEN CENTER ON EVOLUTION OF THE DIGGING UPSTREAM
TROUGH WITH 12Z SUITE OF MODELS STILL SHOWING SOME SIGNIFICANT
SPREAD. ECMWF/GEM ARE IN A SLOWER CAMP COMPARED TO NAM/GFS WITH A
BROADER WAVELENGTH TO THE UPPER TROUGH RESULTING IN A MORE
SUPPRESSED SFC SOLUTION...AND COLDER LOW LEVEL THERMAL PROFILES
ACROSS THE FAR NORTH. WITH LOW CONFIDENCE IN THE DETAILS REGARDING
THIS TROUGH THAT WILL HAVE A LARGE IMPACT IN PRECIP TYPE AND SNOW
AMOUNTS ACROSS THE NORTH...HAVE OPTED TO GO MORE TOWARD THE 15Z SREF
WHICH APPEARS TO BLEND THESE SOLUTIONS. UNDER THIS SCENARIO...A
CONCERN FOR ACCUMULATING SNOW ESPECIALLY ACROSS THE NORTHERN THIRD
THURSDAY EVENING. STRONGER ISENTROPIC UPGLIDE AND LOW/MID LEVEL
FRONTOGENESIS MAY EVENTUALLY SHIFT JUST NORTH NORTHWEST OF THE AREA
UNDER THIS BLENDED IDEA...BUT POTENTIAL DOES EXIST FOR DEFORMATION
PIVOT POINT TO RESIDE ACROSS FAR NORTH AND NORTHWEST PORTIONS OF THE
AREA OVERNIGHT THURSDAY THAT COULD YIELD SOME SIGNIFICANT
SNOWFALL...ESPECIALLY IF THE MORE SUPPRESSED IDEA OF ECMWF/GEM
VERIFIES. GIVEN THE ABOVE TRENDS HAVE INCREASED STORM TOTAL SNOWFALL
AMOUNTS FROM THURSDAY EVENING THROUGH FRIDAY TO 2 TO 4 INCHES ACROSS
NORTHERN THIRD WITH A POTENTIAL OF GREATER ACCUMULATIONS ESPECIALLY
ACROSS EXTREME NORTH. GIVEN UNCERTAINTY WITH EVOLUTION OF UPPER
FORCING...MARGINAL LOW LEVEL THERMAL PROFILES...AND LOW SNOW TO
LIQUID RATIOS WILL HOLD OFF ON ANY HEADLINES AT THIS TIME AND LET
FUTURE SHIFTS REFINE SNOW AMOUNTS AS CONFIDENCE IN ABOVE FACTORS
INCREASES.

&&

.LONG TERM.../FRIDAY THROUGH WEDNESDAY/

CHANGES MADE TO FRIDAY PERIOD TO BLEND WITH ADJUSTMENTS TO SHORT
TERM PERIOD WITH SYSTEM WHICH WILL BE SWINGING THROUGH THE AREA.
HAVE POPULATED IN LIKELY POPS FOR THE MORNING WITH LINGERING
SNOWFALL POSSIBLE ESPECIALLY IN THE NW. HAVE KEPT AMOUNTS UNDER AN
INCH USING HPC QPF GRIDS. STILL LOOKS LIKE SOME LAKE EFFECT
POTENTIAL IN THE WAKE OF THE SYSTEM...BUT ONLY MARGINALLY FAVORABLE
AT THIS TIME AND EXACT TRAJECTORY STILL UP IN THE AIR DEPENDING ON
HOW THIS SYSTEM EVENTUALLY EVOLVES AND TRACKS. TEMPS WILL BE NEAR
NORMAL FOR FRIDAY WITH COLDER AIR MOVING IN THROUGH THE DAY. BELOW
NORMAL LEVELS IN THE LOWER TO MIDDLE 30S WILL BE ON TAP FOR SATURDAY.

AS HAS BEEN THE CASE THIS WINTER TOO MANY TIMES...WAA WILL RAPIDLY
BUILD BACK IN AS RIDGE AXIS SHIFTS EAST BY SATURDAY NIGHT ALLOWING
SOUTH FLOW TO RE-ESTABLISH. MODELS SEEM TO BE TRENDING TOWARDS A
MORE NORTHERLY SOLUTION WITH THE NEXT SYSTEM FOR SUNDAY NIGHT INTO
MONDAY. HAVE MAINTAINED MID RANGE CHC POPS WITH LIKELIHOOD THAT
MODELS MAY CHANGE OVERTIME WITH INTERACTION OF SOUTHERN STREAM
ENERGY POSSIBLY BECOMING MORE PRONOUNCED WITH TIME. IN
ADDITION...COLD FRONT WILL LIKELY STILL MOVE THROUGH DURING THIS
PERIOD WITH AT LEAST LIMITED MSTR AVAILABLE. HAVE GENERALLY LEANED
TOWARDS ALLBLEND FOR HIGHS SUNDAY/MONDAY SENDING VALUES WELL INTO
THE 40S AND POSSIBLY INTO THE 50S IF ENOUGH SUNSHINE OCCURS.

ACTIVE PATTERN CONTINUES WITH YET ANOTHER STRONG TROUGH DIGGING INTO
THE WESTERN STATES AND SLIDING EAST TOWARDS THE MIDDLE OF NEXT WEEK.
FAIRLY DYNAMIC LOOKING SYSTEM ON MED RANGE MODELS WITH POTENTIAL FOR
A GOOD DEAL OF PRECIP WITH IT. FOR NOW HAVE WENT WITH ALL BLEND WITH
SLGT CHC POPS TUES NGT AND CHC POPS WEDS. AT THIS POINT WOULD APPEAR
TO BE ALL RAIN WITH MORE NORTHERLY TRACK. BUT GIVEN TIME OF YEAR AND
LACK OF SAMPLING IN MODELS...WILL NEED TO MONITOR IN LATER
FORECASTS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...MARSILI
LONG TERM...FISHER
AVIATION...MURPHY
Hazardous weather outlook, Feb 22, 4:42 PM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 PM EST WED FEB 22 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-232145-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
442 PM EST WED FEB 22 2012 /342 PM CST WED FEB 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

A MIX OF RAIN AND SNOW WILL AFFECT NORTHERN INDIANA...SOUTHERN
LOWER MICHIGAN...AND NORTHWEST OHIO THIS EVENING ESPECIALLY NORTH
OF ROUTE 6. ADDITIONAL SNOW ACCUMULATIONS ARE EXPECTED TO BE LESS
THAN A HALF INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A BRIEF PERIOD OF SNOW IS EXPECTED TO LIFT FROM SOUTH TO NORTH
ACROSS THE AREA ON THURSDAY. SLUSHY SNOW ACCUMULATIONS OF UP TO AN
INCH ARE POSSIBLE BY THURSDAY EVENING.

SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE THURSDAY NIGHT INTO
FRIDAY ESPECIALLY NORTH OF ROUTE 6 AS ANOTHER STORM SYSTEM
STRENGTHENS ACROSS THE AREA. MOST OF THE SNOW ACCUMULATION IS
EXPECTED FROM THURSDAY EVENING THROUGH FRIDAY MORNING. THERE IS
STILL MUCH UNCERTAINTY REGARDING THE EXACT TRACK OF THIS SYSTEM
AND PRECIPITATION TYPES...BUT THERE IS A POTENTIAL OF SEVERAL
INCHES OF SNOW ACCUMULATION ACROSS EXTREME NORTHERN INDIANA...FAR
NORTHWEST OHIO...AND SOUTHERN LOWER MICHIGAN GENERALLY NORTH OF
ROUTE 6 DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-232145-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
442 PM EST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE LATE FRIDAY
NIGHT INTO SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Feb 22, 4:55 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 PM EST WED FEB 22 2012

INZ003>009-012-014-016-MIZ077>081-OHZ001-002-004-005-230830-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-MARSHALL-KOSCIUSKO-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...KNOX...
NORTH JUDSON...BASS LAKE...PLYMOUTH...BREMEN...CULVER...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...MARCELLUS...
STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER...
BRONSON...HILLSDALE...LITCHFIELD...JONESVILLE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD...FAYETTE...SWANTON...DEFIANCE...
SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...LIBERTY CENTER
455 PM EST WED FEB 22 2012 /355 PM CST WED FEB 22 2012/

...ACCUMULATING SNOW POSSIBLE THURSDAY THROUGH FRIDAY MORNING...

A STORM SYSTEM WILL STRENGTHEN ACROSS THE CENTRAL PLAINS THURSDAY
MORNING AND WILL TRACK INTO THE SOUTHERN GREAT LAKES REGION LATE
THURSDAY NIGHT. PRECIPITATION WILL INCREASE FROM SOUTH TO NORTH ON
THURSDAY AS WARM...MOIST AREA IS DRAWN NORTHWARD. THERE IS A
POTENTIAL FOR MINOR SNOW ACCUMULATIONS ON THURSDAY BEFORE
PRECIPITATION CHANGES TO RAIN ACROSS MOST LOCATIONS DURING THE
AFTERNOON. PRECIPITATION IS EXPECTED TO CHANGE BACK TO SNOW FROM
NORTHWEST TO SOUTHEAST ON THURSDAY NIGHT...WITH AN EXTENDED PERIOD
OF LIGHT TO MODERATE SNOW POSSIBLE THURSDAY EVENING THROUGH FRIDAY
MORNING. SEVERAL INCHES OF SNOW ACCUMULATION ARE POSSIBLE DURING
THIS PERIOD...ESPECIALLY ALONG AND NORTH OF ROUTE 6 ACROSS FAR
NORTHERN INDIANA...SOUTHERN LOWER MICHIGAN...AND NORTHWEST OHIO.
THERE IS STILL UNCERTAINTY REGARDING THE EXACT TRACK OF THIS
SYSTEM THAT WILL DETERMINE THE TIMING OF THE CHANGEOVER FROM RAIN TO
SNOW...WHICH WILL GREATLY IMPACT SNOWFALL AMOUNTS. ANYONE
PLANNING TRAVEL ACROSS THE REGION SHOULD STAY UPDATED ON THE
LATEST FORECAST.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 2:46 AM ESTDense Fog AdvisoryIWXAdams, Allen, DeKalb, Elkhart, Huntington, LaGrange and 4 more8 hr
Feb 23, 4:26 AM ESTSmall Craft AdvisoryIWX66 hr
Feb 23, 4:10 PM ESTWinter Weather AdvisoryIWXElkhart, LaGrange, Marshall, Starke, Steuben35 hr

Nearby

Winter Storm Watches in Indiana, 2012Winter Storm Watches in Michigan, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.